Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Albany, NY

July 28, 2002Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 28, 2002, 7:21 PM EDT for Herkimer County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2002, 7:21 PM EDT (23:21 UTC)
Expired
Jul 28, 2002, 8:00 PM EDT
In force
39 min
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS51 KALY 282321
SVRALY
NYC043-290000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
720 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HERKIMER COUNTY IN CENTRAL NEW YORK

* UNTIL 800 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF POLAND...OR ABOUT 6 MILES NORTH
  OF UTICA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPORT AND COLD BROOK AT 725 PM EDT
  FAIRFIELD AT 730 PM EDT
  BLACK CREEK RESERVOIR AT 735 PM EDT

ONE INCH DIAMETER HAIL WAS REPORTED IN UTICA FROM THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY 
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.  

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:52 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 28, 5:52 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
552 PM EDT SUN JUL 28 2002

.DISC...WELL OUR LUCK REGARDING THE SVR WX MAY RUN OUT. HUGE MCS OUT
IN SWRN NY STATE AND GROWING. TRACK IS E...BUT CELLS ARE BUILDING ON
ITS NORTHERN FLANK. WWA HAS BEEN ISSUED FOR ALL OF OUR NY ZONES.
UPDATE NEEDED TO BEEF UP POPS AND WORDING. NO REAL CHANGES TO ANY OF
THE LATER PERIOD. WORKZONES OUT AND THE REAL ONES RIGHT BEHIND.

.ALY...SVR THUNDERSTORM WATCH TIL 03Z MON FOR THE FOLLOWING
COUNTIES.

.ALY...NYZ032-033-038>043-047>054-058>061-063>066-290300

***PREV AFD***

.DISC...SO FAR WE HAVE DODGE THE BULLET WITH ANY SVR TODAY AND
REALLY NOT MUCH RAIN AS THE PREVIOUS MODELS HAD INDICATED. THE 2ND
MCS FROM WRN NY TOOK A TURN TOO FAR SOUTH...ACROSS PA AND TOOK MOST
OF THE DEEP LEVEL MOISTURE WITH IT. THE WARM FRONT IS JUST WEST OF
THE HUDSON VALLEY...AND HAS LOST MOST IF NOT ALL OF ITS SUPPORT.
HOWEVER SINCE THERE STILL APPEARS TO BE A LOW LEVEL BOUNDARY THE
COULD FOCUS CONVERGENCE...WILL LEAVE A SMALL POP IN FOR TONIGHT AND
GO WITH CONTINUITY.

TOMORROW LOOKS NASTY...HOT AND HUMID WITH TDS AOB 70 AND TEMPS CLOSE
TO OR EVEN A LITTLE HIGHER THAN 90 (ESP S OF KALB). THE SOUND
INDICATES LITTLE CAPE AND WHATEVER CAPE THERE IS WILL BE CAPPED.

THAT CAP WILL WEAKEN AND DISAPPEAR ALTOGETHER MON UNITE...AS A COLD
FRONT APPROACHES THE REGION. THE ONLY THING THIS COLD FRONT HAS
GOING FOR IT...WILL BE LOW LEVEL CONVERGENCE...AS THE UPPER SUPPORT
LOOKS A BIT LACKING. MODELS PICK UP ON THIS AND CRANK OUT QPF TO THE
TUNE OF ABOUT A QUARTER TO HALF AN INCH. MIGHT BE OVERDONE
CONSIDERING THAT THE FROPA WILL OVERNIGHT AND THE LACK OF SUPPORT
ALOFT. HOWEVER...WITH PWAI STILL MIGHTY HIGH (1.5-2 INCHES) WILL
KEEP THE CHANCE OF SHOWERS/STORMS IN. CAPES ARE SURPRISINGLY
LOW...AT LEAST ON THE ETA.

THE UPCOMING COLD FRONT IS SHALLOW...AND WILL WEAKEN FURTHER AS IT
LIMPS PAST THE REGION ON TUE. ALL IT WILL DO IS TAKE THE EDGE OFF
THE HEAT AND HUMIDITY BUT NOT MUCH. SOMEWHAT DRIER AIR WILL FILTER
IN...BUT NOT REALLY UNTIL TUE NIGHT.

.EXTENDED...WED AND THU LOOK QUIET WITH TEMPERATURES AND HUMIDITY
VALUES INCREASING AGAIN. THE STRONGER COLD FRONT STILL LOOKS SLATED
TO ARRIVE FRIDAY...PROBABLY LATER THAN EARLIER. FRIDAY COULD GET
QUITE HOT AND HUMID AGAIN...AND WE MIGHT HAVE MORE POTENTIAL SVR
OUTBREAK BUT IT IS STILL WAY TOO EARLY TO PINPOINT. COOLER DRIER AIR
SHOULD ARRIVE IN TIME FOR THE NEXT WEEKEND.

FOLLOWED THE MACHINE NOS FAIRLY CLOSELY...EXCEPT WENT A LOT IN THE
POP DEPARTMENT THAN THE MAVS WHICH APPEAR TOO HIGH.

.HYDROLOGICAL STATUS...NO SIGNIFICANT PROBLEMS. NO MORE THAN A TENTH
OF AN INCH FELL ACROSS OUR REGION ON SUNDAY...RIVERS ARE STILL LOW.
ANY SHOWERS/STORMS WE RECEIVE TONIGHT WILL BE WIDELY SCATTERED BUT
COULD PRODUCE LOCALIZED HEAVY RAINERS...SO LCL FLDG IS REMOTELY PSBL.
NO RAIN FORECAST ON MONDAY.

.ALY...NONE.

HWJIV

In the hours before

Local storm report, Jul 28, 6:11 PM EDT, 1 hour 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0610PM     SUN JUL 28 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
02073    FILE 28   ALLEGANY CO SO NY0020000                  JUL 28-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): SCATTERED THROUGH OUT THE COUNTY

DATE AND TIME CONDITION STARTED: 16:55
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES - POWER LINES DOWN - PROPANE TANK
STRUCK BY LIGHTENING

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:  0       NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 585 268-9460

AUTH DISPATCHER R SWARTHOUT

OPER - SWARTHOUT,RANDY                1809
Local storm report, Jul 28, 7:13 PM EDT, 8 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0712PM     SUN JUL 28 2002
#1 0000001 000
AFAL WLSR QHQT QTRF APTS WAPT
02250    FILE 28   SP JAMESTOWN NY1060100                    JUL 28-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: CHAUTAUQUA

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ST RT 394, 62, V/FALCONER
C/JAMESTOWN
DATE AND TIME CONDITION STARTED: 07/28/02   4:05 PM
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES AND POWER LINES DOWN
UNKNOWN AMOUNT OF DAMAGE TO PROPERTY  AREAS OF FLASH FLOODING
SOME DAMAGE TO BUILDINGS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
(X) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   (X) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: UKN MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 716 665-3113

AUTH SGT RICHARD A KOTA                             CHWALEK/7-10 PM

OPER - CHWALEK,SALLY J                1911
Special weather statement, Jul 28, 7:16 PM EDT, 5 minutes before
NYZ038-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
716 PM EDT SUN JUL 28 2002

...STRONG THUNDERSTORMS IN HERKIMER COUNTY...

AT 716 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF HOLLAND PATENT TO 2
MILES SOUTH OF CEDAR LAKE...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF UTICA TO 9 MILES SOUTHWEST OF ILION...MOVING EAST AT 50 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...

OHIO AND VAN HORNESVILLE AT 725 PM EDT...
BLACK CREEK RESERVOIR AT 730 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT.

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.